Lake Huron, 2022

Marine Thunderstorm Wind in Lake Huron, September 3, 2022

September 3, 2022 · NWS APX · 1 event in 1 county or zone

A cluster of strong thunderstorms initiated over the far southeastern portion of the CWA, eventually moving over the Lake Huron nearshore waters and producing wind gusts in excess of 40 mph as the line tracked southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cluster of strong thunderstorms initiated over the far southeastern portion of the CWA, eventually moving over the Lake Huron nearshore waters and producing wind gusts in excess of 40 mph as the line tracked southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 12:38 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 3, 12:38 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
138 PM EDT Sat Sep 3 2022

.UPDATE...
Issued at 951 AM EDT Sat Sep 3 2022

Cold front is just north of TVC/GLR/Rogers. The morning started
out far busier than planned, but shower coverage near the front
has diminished greatly over last hour. Some showers linger mainly
over Cheboygan/Presque Isle Cos. Cloud cover has also been
decreasing, with some breaks over northern lower MI.

The front will continue southward, and will be entirely south of
the forecast area by 3pm. Better post-frontal drying is somewhat
delayed, and diurnal instability will develop even somewhat on the
cool side of the front today. MlCape values are progged to around
500j/kg over the se third of the forecast area, mid to late
afternoon. Though a relative lull in precip is expected over the
next couple of hours, scattered showers and perhaps a tstorm or
two should pop near and slightly trailing the front. Areas south
of a TVC-Rogers line will see the greatest risk early to mid
afternoon. By late afternoon, rain chances will be suppressed to
south of an HTL-Harrisville line.

Nothing svr expected. The low levels near the front are more
humid, and there isn't as much DCape as we saw yesterday evening.
Still, some gusty winds are possible with any afternoon tstorms.

Max temps from near 70f in western Chippewa Co, to the mid 80s
near Saginaw Bay.

&&

.NEAR TERM...(Today through Tonight)
Issued at 248 AM EDT Sat Sep 3 2022

High Impact Weather Potential: Scattered non-severe thunderstorms
possible today, mainly northern lower MI.

Pattern Synopsis/Forecast: Early this morning, low pressure is
centered across eastern Hudson Bay with a cold front draped across
far western Quebec southwestward to a line roughly from ANJ to GRB.
Weak/secondary low pressure development underway along this boundary
across southwest WI. This front is expected to bisect northern
northern MI early this morning before gradually sagging through the
day, clearing entirely by late afternoon. This boundary and
aforementioned secondary low pressure will be the focus for
additional isolated to scattered shower and thunderstorm development
at times today, perhaps lingering into the evening hours.

Primary Forecast Concerns: Isolated to scattered shower/storm
chances today into this evening. Cooler temperatures. Patchy fog
tonight.

Scattered radar returns noted ahead of and along the cold front
across northern Lake Michigan and parts of eastern upper MI early
this morning. Additional showers and embedded convective activity
across parts of central WI. As this boundary sinks south this
morning, a rather tight north-south moisture/instability gradient
expected to set up across the forecast area today with the bulk of
favorable ingredients expected to be limited to northern lower.
This will ultimately make it tough to pinpoint exact placement and
coverage of convection today with initial chances this morning
focused generally north of a TVC-APN line, with greater chances
this afternoon southeast of a line from CAD to APN across
northeast lower. While thunderstorms are possible at virtually any
point today, the latter of these two areas will be better primed
for numerous storms given diurnally driven instability near its
peak and pre-frontal moisture pooling allowing for some locally
heavy downpours. Deep layer bulk shear limited to less than 25 kts
should preclude severe weather, but can't rule out a bit of
gustiness in any stronger storms.

While thunder chances largely diminish beyond sunset with a loss of
instability, lingering shower chances may be slow to end despite
slowly encroaching high pressure from the north and west. Latest hi-
res trends suggest another weak area of low pressure rides along the
front to our south forcing some low-level moisture back into parts
of the southern half of the forecast area...perhaps enough to kick
off additional scattered showers and/or drizzle and patchy fog
during the remainder of the overnight hours.

Wide range in temperatures today with 60s to near 70 across eastern
upper and lots of low-mid 70s across northern lower save for those
near Saginaw Bay where some pre-frontal 80s are possible. Cooler
tonight with lows spanning the 50s for most...touch cooler possible
over interior eastern upper and the Tip of the Mitt where mainly
clear skies are anticipated.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 248 AM EDT Sat Sep 3 2022

High Impact Weather Potential...Low.

The surface front to our south is expected to ever so slowly sink
farther to the south Sunday into Monday nudged along by surface high
pressure ridging in from the northeast. Partly to mostly cloudy
skies across southeast zones should give way to increasing afternoon
sunshine Sunday with mostly sunny skies elsewhere. Clear to partly
cloudy skies should cover it for Sunday night and Monday.
Temperatures will be seasonably cool Sunday with some warming
expected for your Labor Day. Highs Sunday in the upper 60s and low
70s then the low and mid 70s Monday. Lows Sunday night in the mid
40s to low 50s.

.LONG TERM...(Monday night through Friday)
Issued at 248 AM EDT Sat Sep 3 2022

High Impact Weather Potential...Very low.

No big changes or surprises to extended guidance since yesterday.
Still expecting upper level ridging to dominate across the Great
Lakes next week while an upper level low hangs out to our south
across the Ohio and Tennessee Valleys. This pattern supports
unseasonably warm daytime temperatures (but with comfortably cool
nights) and no rainfall through the long term across northern
Michigan.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat Sep 3 2022

Cold front is exiting northern lower MI this afternoon. Enough
moisture lingers for sct SHRA/TSRA to pop a little bit behind the
front. But the best chance for this will be to the se of
MBL/TVC/APN. Lingering MVFR cigs will improve to VFR this
afternoon. MVFR cigs will likely return tonight to MBL. Otherwise
VFR.

Gusty n winds this afternoon, veering ne tonight.

&&

.MARINE...
Issued at 248 AM EDT Sat Sep 3 2022

Any lingering southwest winds will continue to transition more north-
northwesterly behind a passing cold front this morning. Some low end
Small Craft Advisory gusts possible at times, mainly on Lake
Michigan today before winds veer northeasterly tonight. Northeast
winds are expected to continue Sunday into the start of the upcoming
work week, and while breezy at times, are expected to remain below
advisory criteria at this time.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ345-346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...MJG
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...MJG
Hazardous weather outlook, Sep 3, 10:08 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1108 AM EDT Sat Sep 3 2022

MIZ016>018-020>036-041-042-086>088-095>099-041230-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1108 AM EDT Sat Sep 3 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and early
evening, mainly near and south of a line from Traverse City to
Alpena. No severe weather is expected, but locally heavy rain and
brief gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-041230-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1108 AM EDT Sat Sep 3 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms today into early this evening,
mainly over the waters surrounding northern lower Michigan. No
severe weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 3, 8:12 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
912 AM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 E ODEN                45.42N 84.79W
09/03/2022  M1.90 INCH       EMMET              MI   MESONET

            MESONET STATION EW7833 ALANSON. 6 HOUR
            TOTAL.

&&

JZ
Local storm report, Sep 3, 8:14 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
914 AM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 S PLEASANT VIEW       45.48N 84.93W
09/03/2022  M1.95 INCH       EMMET              MI   MESONET

            MESONET STATION DW7032 NEW HAVEN. 6 HOUR
            TOTAL.

&&

JZ
Local storm report, Sep 3, 10:19 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1119 AM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       1 NNE HARBOR SPRINGS    45.45N 84.97W
09/03/2022  M2.80 INCH       EMMET              MI   PUBLIC

            24 HR TOTAL.

&&
Local storm report, Sep 3, 11:09 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1209 PM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            HARBOR SPRINGS          45.43N 84.99W
09/03/2022                   EMMET              MI   DEPT OF HIGHWAYS

            M-119 (BLUFF DR) CLOSED AT HARRISON ST DUE
            TO SIGNIFICANT EROSION OF SHOULDER OF
            HIGHWAY. TIME ESTIMATED.

&&

JZ
Special weather statement, Sep 3, 12:48 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gaylord MI
148 PM EDT Sat Sep 3 2022

MIZ030-035-036-031830-
Iosco MI-Alcona MI-Ogemaw MI-
148 PM EDT Sat Sep 3 2022

...Thunderstorms will impact portions of southeastern Alcona,
southeastern Ogemaw and Iosco Counties through 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrisville State Park to near Skidway
Lake. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oscoda, Harrisville, Au Sable, Long Lake, Mikado, Whittemore, Skidway
Lake, Plainfield Township, National City, Hale, Harrisville State
Park, Wurtsmith Airfield, Bowmanville, Wilber, Prescott and Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 8326 4447 8327 4416 8385 4416 8431
      4467 8347 4468 8324
TIME...MOT...LOC 1748Z 266DEG 16KT 4462 8332 4418 8411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JZ
Special weather statement, Sep 3, 1:23 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gaylord MI
223 PM EDT Sat Sep 3 2022

MIZ030-035-036-041-042-031915-
Iosco MI-Arenac MI-Gladwin MI-Alcona MI-Ogemaw MI-
223 PM EDT Sat Sep 3 2022

...Strong thunderstorms will impact portions of southeastern Alcona,
Arenac, Gladwin, southeastern Ogemaw and Iosco Counties through 315
PM EDT...

At 222 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wurtsmith Airfield to near Whittemore to 7
miles southeast of Harrison. Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Whittemore and Wurtsmith Airfield around 240 PM EDT.

Other locations in the path of these storms include Turner, Au Sable,
Oscoda, National City, Gladwin, Beaverton, Tawas City, Winegars and
Wooden Shoe Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4382 8460 4403 8460 4427 8395 4456 8347
      4454 8327 4432 8329 4422 8343 4422 8349
      4418 8356 4405 8358 4405 8366 4399 8368
      4400 8383 4391 8391 4391 8404 4400 8405
      4400 8417 4383 8417
TIME...MOT...LOC 1822Z 286DEG 12KT 4450 8346 4426 8387 4396 8468

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
September 3, 1:55 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.85 mi SE of Oscoda
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
44.410, -83.320

Mesonet station xosc Oscoda Light.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2022Every state in 2022This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053936.